Skip to main content
Log in

Heavy hyperplanes in multiarrangements and their freeness

  • Published:
Journal of Algebraic Combinatorics Aims and scope Submit manuscript


Only few categories of free arrangements are known in which Terao’s conjecture holds. One such category consists of 3-arrangements with unbalanced Ziegler restrictions. In this paper, we generalize this result to arbitrary dimensional arrangements in terms of flags by introducing unbalanced multiarrangements. For that purpose, we generalize several freeness criterions for simple arrangements, including Yoshinaga’s freeness criterion, to unbalanced multiarrangements.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Abe, T.: Divisionally free arrangements of hyperplanes. Math. Invent. 204, 317–346 (2016).

    Article  MathSciNet  MATH  Google Scholar 

  2. Abe, T.: Restrictions of free arrangements and the division theorem arXiv:1603.03863. In: Proceedings of the Intensive Period “Perspectives in Lie Theory” (2016)

  3. Abe, T., Numata, Y.: Exponents of 2-multiarrangements and multiplicity lattices. J. Algebr. Comb. 35, 1–17 (2012)

    Article  MathSciNet  Google Scholar 

  4. Abe, T., Terao, H., Wakefield, M.: The characteristic polynomial of a multiarrangement. Adv. Math. 215, 825–838 (2007)

    Article  MathSciNet  Google Scholar 

  5. Abe, T., Terao, H., Wakefield, M.: The Euler multiplicity and addition-deletion theorems for multiarrangements. J. Lond. Math. Soc. 77(2), 335–348 (2008)

    Article  MathSciNet  Google Scholar 

  6. Abe, T., Terao, H., Yoshinaga, M.: Totally free arrangements of hyperplanes. Proc. Am. Math. Soc. 137, 1405–1410 (2009)

    Article  MathSciNet  Google Scholar 

  7. Abe, T., Yoshigana, M.: Splitting criterion for reflexive sheaves. Proc. Am. Math. Soc. 136(6), 1887–1891 (2008)

    Article  MathSciNet  Google Scholar 

  8. Abe, T., Yoshigana, M.: Free arrangements and coefficients of characteristic polynomials. Math. Z. 275(3), 911–919 (2013)

    Article  MathSciNet  Google Scholar 

  9. Edelman, P., Reiner, V.: A counterexample to Orlik’s conjecture. Proc. Am. Math. Soc. 118(3), 927–929 (1993)

    MathSciNet  MATH  Google Scholar 

  10. Kühne, L.: Freeness of hyperplane arrangements with multiplicities, Bachelor Thesis at TU Kaiserslautern (2014)

  11. Mustata, M., Schenck, H.: The module of logarithmic \(p\)-forms of a locally free arrangement. J. Algebra 241, 699–719 (2001)

    Article  MathSciNet  Google Scholar 

  12. Saito, K.: Theory of logarithmic differential forms and logarithmic vector fields. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 27(2), 265–291 (1980)

    MathSciNet  MATH  Google Scholar 

  13. Solomon, L., Terao, H.: A formula for the characteristic polynomial of an arrangement. Adv. Math. 64(3), 305–325 (1987)

    Article  MathSciNet  Google Scholar 

  14. Terao, H.: Multiderivations of Coxeter arrangements. Invent. Math. 148, 659–674 (2002)

    Article  MathSciNet  Google Scholar 

  15. Terao, H.: Combinatorial and algebro-geometric properties of free arrangements. In: A lecture at Workshop on “Algebra and Geometry of Configuration Spaces and related structures,” Centro matematica De Giorgi, Pisa, Italy (2010)

  16. Wakamiko, A.: On the exponents of 2-multiarrangements. Tokyo J. Math. 30(1), 99–116 (2007)

    Article  MathSciNet  Google Scholar 

  17. Wakefield, M., Yuzvinsky, S.: Derivations of an effective divisor on the complex projective line. Trans. Am. Math. Soc. 359(9), 4389–4403 (2007)

    Article  MathSciNet  Google Scholar 

  18. Yoshinaga, M.: On the freeness of 3-arrangements. Bull. Lond. Math. Soc. 37(1), 126–134 (2005)

    Article  MathSciNet  Google Scholar 

  19. Yoshinaga, M.: Characterization of a free arrangement and conjecture of Edelman and Reiner. Invent. Math. 157(2), 449–454 (2004)

    Article  MathSciNet  Google Scholar 

  20. Ziegler, G.M.: Multiarrangements of hyperplanes and their freeness. In: Singularities (Iowa City, IA, 1986), 345–359, Contemp. Math., 90, Amer. Math. Soc., Providence, RI (1989)

Download references


The first author is partially supported by JSPS Grant-in-Aid for Young Scientists (B) No. 24740012. The main part of this work was done during a research stay of the second author at Kyoto University. He wishes to thank the German National Academic Foundation for funding this stay and Professor Mathias Schulze for the supervision of his Bachelor thesis at the University of Kaiserslautern.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Lukas Kühne.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Abe, T., Kühne, L. Heavy hyperplanes in multiarrangements and their freeness. J Algebr Comb 48, 581–606 (2018).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: